Oxycodone No Safer Than Codeine During Breastfeeding
One in five breastfed infants exposed to oxycodone has central nervous system depression
FRIDAY, Sept. 9 (HealthDay News) -- Neonates breastfed by mothers with postpartum oxycodone exposure have a higher incidence of central nervous system (CNS) depression than neonates breastfed by mothers exposed to codeine, according to a study published online Sept. 1 in The Journal of Pediatrics.
Jessica Lam, from the University of Toronto, and colleagues investigated the incidence of CNS depression in neonates breastfed by mothers taking oxycodone compared to those taking codeine or acetaminophen only. A total of 533 breastfeeding mother-infant pairs, including 139, 210, and 184 pairs treated with oxycodone, codeine, or acetaminophen, respectively, responded to standardized questionnaires during the postpartum period for identification of maternal and neonatal health outcomes temporally related to analgesia exposure.
The investigators found a 20.1, 0.5, and 16.7 percent rate of infant CNS depression after maternal exposure to oxycodone, acetaminophen, and codeine, respectively. Significantly higher doses of medication were taken by mothers of neonates with symptoms in the oxycodone and codeine group than mothers of neonates with no symptoms. Sedative adverse effects were significantly more likely in mothers from the oxycodone group than the codeine group.
"Maternal consumption of oxycodone is associated with an increased risk of CNS depression in the breastfed infant, such that one in five breastfed infants with mothers medicated with oxycodone experienced symptoms of CNS depression," the authors write.